The Doctor is In!

Peri-menopause, Anti-depressants and Orgasm

By Poppy on Feb 8, 2011 at 2:10 PM

I am a 53 year old women and I am in the throws of Peri-menopause. I also take anti-depressants and anti-anxiety medication. I haven't been able to have an orgasm or for that matter have had much interest in sex for at least 3 months or so. I was able to before and I was on the medication. I don't understand why things have changed. My husband is getting frustrated as well. We used to have sex once or twice a week. Now we are lucky if it happens every two weeks. I would appreciate some advice.



Thanks!

3 replies

user-pic
Anna Potter | Feb 9, 2011 at 10:04 AM | Reply | Report

Yep, that's the sort of thing that happens a lot with SSRIs. Talk to your doctor about changing your dosage or partnering it with another med (Wellbutrin, for example, often helps folks who have sexual/libido trouble with their SSRIs). Don't be shy about talking to her/him about it--they're well aware of the potential sexual side-effects so they've heard it before~

user-pic
Madeleine Castellanos, M.D. | Feb 9, 2011 at 1:06 PM | Reply | Report

You did not mention which antidepressant and anxiolytic you are on, nor the severity of symptoms which necessitated their use. Anna is correct that SSRIs will affect a person's sex life, usually making it more difficult to reach orgasm, but can dampen desire as well. Wellbutrin often helps, but so does Effexor. Effexor, which often helps both depression and anxiety, has the added benefit of helping women with symptoms of menopause. I am a firm believer in maximizing your lifestyle to help work with your body rather than against it. This means getting aerobic exercise 45min/day about 4-5x/wk, eliminating processed foods which add to stress on a cellular level and do not promote hormonal balance, and getting at least 7 hrs of continuous sleep/night (easier when you are exercising regularly), and doing at least 10 min of relaxation/meditating daily. All of these help us respond calmly to our menopause symptoms rather than fight against them creating chaos in our brains.

rigel | Feb 11, 2011 at 5:05 PM | Reply | Report

Both my wife and I are on Cymbalta. She is 54 and I am 61. We had a very active sex life but that came to an end when we both started taking antidepressants. I have been on a number of them including Prozac, Effexor, Remron, Wellbutrin, Paxil, and several more. For me the desire is there, but the abilty to perform is not. One of my Doctors suggested ED meds, so I tried Viagra, Levitra, and Cialis, but none of them worked. The conclusion was that it was the antidepressants that were the cause. I am over 60, but I am not dead, :), in fact, I am in quite good health. I workout 4 times a week and do cardio. I could go on, but this is my first post and I want to see what Dr Castellanos has to say.

Add a Reply

0/1000